Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 49, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 11, 2018, 1:43 AM CDT for 4 counties in Nebraska. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2018, 1:43 AM CDT (06:43 UTC)
- Expired
- May 11, 2018, 2:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, NE, Buffalo County, NE, Hall County, NE, Kearney County, NE
The radar
The Grand Island radar (KUEX), 37 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:04 AM CDT | TSTM WND GST 62 | 4 W Juniata, NE | PEA SIZE HAIL WAS ALSO OCCURRING. |
| May 11, 2:17 AM CDT | HAIL 1 | 4 Ssw Hansen, NE | DIMES, NICKELS A FEW QUARTER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1050 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.2
The text
As transmitted.
274
WUUS53 KGID 110643
SVRGID
NEC001-019-079-099-110730-
/O.NEW.KGID.SV.W.0049.180511T0643Z-180511T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
143 AM CDT FRI MAY 11 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Adams County in south central Nebraska...
Eastern Kearney County in south central Nebraska...
Southeastern Buffalo County in south central Nebraska...
Southern Hall County in south central Nebraska...
* Until 230 AM CDT
* At 142 AM CDT, a severe thunderstorm was located near Heartwell, or
15 miles east of Kearney, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grand Island, Hastings, Gibbon, Wood River, Shelton, Kenesaw,
Doniphan, Juniata, Alda, Roseland, Holstein, Ayr, Heartwell,
Prosser, Norman and Hansen.
This includes Interstate 80 between mile markers 282 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4041 9895 4088 9890 4089 9828 4042 9828
TIME...MOT...LOC 0642Z 268DEG 35KT 4063 9881
HAIL...1.00IN
WIND...60MPH
$$
Wesely1 follow-up statement
684
WWUS53 KGID 110709
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
209 AM CDT FRI MAY 11 2018
NEC019-099-110717-
/O.CAN.KGID.SV.W.0049.000000T0000Z-180511T0730Z/
Kearney NE-Buffalo NE-
209 AM CDT FRI MAY 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KEARNEY AND
SOUTHEASTERN BUFFALO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central and central Nebraska.
LAT...LON 4050 9866 4088 9866 4089 9828 4047 9828
TIME...MOT...LOC 0707Z 270DEG 35KT 4064 9849
$$
NEC001-079-110730-
/O.CON.KGID.SV.W.0049.000000T0000Z-180511T0730Z/
Adams NE-Hall NE-
209 AM CDT FRI MAY 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHERN ADAMS AND SOUTHERN HALL COUNTIES...
At 207 AM CDT, a severe thunderstorm was located near Juniata, or
near Hastings, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 204 AM CDT...A 62 mph wind
gust was measured 4 miles west of Juniata.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Grand Island, Hastings, Wood River, Kenesaw, Doniphan, Juniata, Alda,
Prosser and Hansen.
This includes Interstate 80 between mile markers 296 and 317.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4050 9866 4088 9866 4089 9828 4047 9828
TIME...MOT...LOC 0707Z 270DEG 35KT 4064 9849
HAIL...1.00IN
WIND...60MPH
$$
WeselyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:18 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, May 11, 12:18 AM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1218 AM CDT Fri May 11 2018 .SHORT TERM...(This evening through Friday) Issued at 253 PM CDT Thu May 10 2018 Aloft: A broad low-amplitude shortwave ridge was over the Plns per WV imagery...RAP analyses and aircraft data. A shortwave trof extended from a low over WA down thru NV back to Srn CA. This trof will move NE and weaken as it moves into the ridge while crossing the Plns tomorrow. Meanwhile...the low will cut-off and sink into NV. Surface: The cool front that sagged into Neb this AM has settled along the KS state line but then curved NW into the Neb Panhandle. High pres was over Lk Winnipeg and low pres was continuing to strengthen over SE CO. The largely stationary front will rotate cyclonically tonight as the low ejects to near HLC by 12Z/Fri. Most of the CWA will be on the cool side of the front tomorrow as the low slowly inches to BIE. by 00Z the front should be completely out of the CWA (just S and E). Rest of this afternoon: M/sunny and warm. Temps will peak 4-5 PM. SVR watch #79 is in effect immediately W of the CWA. Tonight: Quite a variety of model solutions on what happens. Confidence is low. We just have to wait and see. Tstms will develop to the W and congeal into a squall line. The uncertainty lies in how much of the CWA is affected as it moves E or NE. Maintained highest pops N of I-80...but there could be other tstms between I-80 and the KS state line. Some models suggest bowing segments are likely. Still looking at a late eve/overnight event. Linear convective mode favors damaging wind as the primary threat...though some hail can't be ruled out. Please see SWODY1 and SWOMCD's for more details. Fri: Quiet and dry for most or all of the CWA. Expect a lot of low stratus will develop on the cool side of the front in the wake of the overnight MCS. The MCS will probably lay down an outflow boundary that will merge with/reinforce the front. Tstm formation is highly questionable along the front late Fri afternoon. The SPC outlook is conditional on if tstms develop at all. The frontal inversion will result in a significant cap. There could be no tstm development at all or they could occur just SE or S of the CWA. However..."if" any tstms develop they have a high probability of being severe. .LONG TERM...(Friday night through Thursday) Issued at 253 PM CDT Thu May 10 2018 Aloft: Split flow will be established over N America by Fri night with a cut-off low over the Wrn USA. That will maintain largely anticyclonic SW flow over the Cntrl Plns thru at least Tue. The low will eventually weaken to a remnant vort max. Meanwhile...some low- amplitude subtle vort maxima will probably move across the CWA in the SW flow. Predictability goes down significantly from Tue on due to noise associated with convectively-generated vort maxima. Surface: The front referenced above will remain quasi-stationary from SW-NE across KS thru Mon. Thereafter...frontolysis is fcst. NW flow in the Nrn branch of the split flow aloft will probably send a cool front thru here Thu. Temps: Much cooler than normal Sat as substantial stratus will probably be trapped underneath the frontal inversion. This could linger into Sun too. Right now we are fcstg temps to return to normal Sun...but believe odds favor temps remaining below normal. Temps are fcst to return to above normal Mon-Thu. Stratus could still linger into Mon as well for parts of the CWA. Precip: As mentioned above...tstm Fri eve could be few and far between. Sat-Sun finally withdrew thunder from the fcst and replaced it with a mention of drzl. There will be too much stratus around... and while there will be elevated CAPE...there shouldn't be anything to release it. The low-lvl jet will be directed into MO or far SW KS. Sun night thru Thu there could be some very spotty tstm activity here and there...but predictability is too low to provide any details. There will be no large-scale forcing. Therefore...Most locations will be dry. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday) Issued at 1214 AM CDT Fri May 11 2018 Tstms were moving into to the terminals from the west at the start of the forecast period. These could bring strong winds and brief heavy rain for a couple of hours. After that expect stratus to move in for the daytime Friday as both terminals remain to the north of a stationary boundary. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Kelley AVIATION...Ewald
Hazardous weather outlook, May 10, 3:10 PM CDT, 10 hours 33 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 310 PM CDT Thu May 10 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 111200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 310 PM CDT Thu May 10 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible between 9 PM and 3AM... primarily over south central Nebraska. The main threat will be damaging winds...but some hail up to the size of ping pong balls can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight chance for an isolated thunderstorm or two Friday evening...mainly south of Highway 6 down into north central Kansas. While the chance of storms is low...should any storms actually form they could be severe with hail up to the size of golf balls the primary threat. Damaging wind near 60 mph will also be possible. Sunday night through Wednesday there is a slight chance for some spotty thunderstorm activity here and there. While strong or severe storms cannot be ruled out...at this time there are no identifiable organized threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this evening. Spotters...please relay reports of wind damage and hail to the National Weather Service. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
In the hours before
Local storm report, May 11, 1:22 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
122 AM CDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 AM TSTM WND GST 3 W CLAY CENTER 40.52N 98.11W
05/11/2018 E70 MPH CLAY NE TRAINED SPOTTER
&&Local storm report, May 11, 1:24 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM TSTM WND GST GRAND ISLAND AIRPORT 40.97N 98.31W
05/11/2018 M63 MPH HALL NE ASOS
&&
MHLocal storm report, May 11, 1:25 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
125 AM CDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0107 AM TSTM WND GST 1 W GLENVIL 40.50N 98.28W
05/11/2018 E62 MPH ADAMS NE MESONET
&&Special weather statement, May 11, 1:26 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Hastings NE
126 AM CDT FRI MAY 11 2018
NEZ061-062-074-075-110715-
Buffalo NE-Adams NE-Hall NE-Kearney NE-
126 AM CDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR ADAMS...KEARNEY...SOUTHEASTERN
BUFFALO AND SOUTHERN HALL COUNTIES UNTIL 215 AM CDT...
At 126 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kearney, moving east at 35 mph.
Pea sized hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Kearney, Hastings, Minden, Gibbon, Wood River, Shelton, Kenesaw,
Doniphan, Juniata, Axtell, Roseland, Holstein, Ayr, Heartwell,
Prosser, Norman and Hansen.
This includes Interstate 80 between mile markers 270 and 317.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.
LAT...LON 4043 9828 4044 9913 4070 9915 4084 9898
4085 9828
TIME...MOT...LOC 0626Z 268DEG 29KT 4068 9901
WeselySpecial weather statement, May 11, 1:32 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Hastings NE
132 AM CDT FRI MAY 11 2018
NEZ060-072-073-110715-
Phelps NE-Dawson NE-Gosper NE-
132 AM CDT FRI MAY 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...
NORTHEASTERN GOSPER AND SOUTHERN DAWSON COUNTIES UNTIL 215 AM CDT...
At 131 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Moorefield, or 15 miles east of Curtis, moving east at
35 mph.
Dime sized hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Lexington, Bertrand, Elwood, Overton, Smithfield, Johnson Lake and
Farnam.
This includes Interstate 80 between mile markers 230 and 254.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.
LAT...LON 4080 10022 4078 9943 4070 9943 4070 9942
4067 9942 4067 9940 4048 9940 4056 9998
4070 9998 4070 10022
TIME...MOT...LOC 0631Z 267DEG 31KT 4070 10024
WeselyLocal storm report, May 11, 1:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
134 AM CDT FRI MAY 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST AURORA 40.87N 98.00W
05/11/2018 E60 MPH HAMILTON NE EMERGENCY MNGR
&&
MHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 10:17 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 58 min |
| May 10, 10:57 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Sherman, Valley | 63 min |
| May 10, 11:13 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| May 10, 11:44 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Kearney, Phelps, Sherman | 61 min |
| May 10, 11:54 PM CDT | Special Weather Statement | GID | Valley | 51 min |
| May 11, 12:06 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Franklin, Gosper, Greeley, Hall and 6 more | 39 min |
| May 11, 12:35 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Franklin, Hall, Hamilton, Howard and 4 more | 40 min |
| May 11, 12:44 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Hall, Kearney, Phelps | 46 min |
| May 11, 1:13 AM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more | 62 min |
| May 11, 1:26 AM CDT | Special Weather Statement | GID | Adams, Kearney | 49 min |
| May 11, 1:32 AM CDT | Special Weather Statement | GID | Phelps | 43 min |
| May 11, 2:17 AM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Phelps | 43 min |
| May 11, 2:26 AM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hamilton | 31 min |
| May 11, 2:28 AM CDT | Severe Thunderstorm Warning | GID | Adams, Buffalo, Hall, Kearney | 30 min |
| May 11, 2:54 AM CDT | Special Weather Statement | GID | Buffalo, Hall | 36 min |
| May 11, 3:25 AM CDT | Special Weather Statement | GID | Fillmore | 20 min |
| May 11, 3:28 AM CDT | Special Weather Statement | GID | Hall, Hamilton | 32 min |
| May 11, 4:00 AM CDT | Special Weather Statement | GID | Hamilton, York | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.